Hail, Throckmorton
- When
- May 20, 6:12 PM CST
- Where
- Throckmorton County, 8.01 mi SSW of Throckmorton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.080, -99.250
An isolated severe thunderstorm produced baseball size hail at Fort Griffin in Shackleford County. Also, there were a few more hail reports from isolated strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
An isolated severe thunderstorm produced baseball size hail at Fort Griffin in Shackleford County. Also, there were a few more hail reports from isolated strong to severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 20, 5:04 PM CST, 1 hour 8 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 604 PM CDT Fri May 20 2022 ...New AVIATION... .SHORT TERM... (This evening through Saturday) Issued at 238 PM CDT Fri May 20 2022 As a shortwave passes overhead this afternoon, this may provide enough lift to across the area to generate some convection east of the dryline. The most likely area of initial development looks to be along the initial cold front and east of the dryline in western north Texas. There may be enough lift from the shortwave to produce isolated convection along our eastern border but this is looking less likely with recent hi-res guidance. The storms that form in the warm sector of the front and dryline will form in a highly unstable environment with surface highs in the 90s to low 100s and surface dew points in the 60s leading to MLCAPE values between 3500-4500 J/kg. Low and mid/level lapse rates will be very high in the 8-9 deg C/km range meaning initial development could see a large hail risk. The main hindering factor for these storms is the overall lack of low level and cloud layer shear. With little shear, it's likely that these storms will grow upscale into clusters/multicellular modes pretty quickly. Along with the 1000+ J/kg of DCAPE, this favors a damaging wind hazard. These storms will move off to the east toward the I-35 corridor and exit our CWA by mid evening. The dryline will begin to retreat back to the west and most places should see lighter southerly winds overnight. Lows will once again be mild in the mid 60s to low 70s. A secondary, but much stronger, cold front will move through the area on Saturday. Hi-res guidance has come into much better agreement with moving the front into our CWA much earlier than previously forecasted. It is expected to reach the Big Country by daybreak and continue to move south into the Concho Valley around 15-16Z and near the I-10 corridor by late afternoon. The timing of this front will play a large factor in the overall high temperatures for the day. Cool air advection will be good behind the front with gusty winds out of the north to northwest. This will translate to much cooler temperatures in the Big Country with highs only expected to top out in the upper 70s to low 80s. Temps will be higher as one moves south with mid 80s expected in the Heartland and Concho Valley and mid 90s around the I-10 corridor due to compressional heating ahead of the front. Depending on the timing of the front, these highs may need to be adjusted pending further guidance. By late afternoon, some showers and storms may develop along the front in our southeastern counties. SPC currently has a Marginal Risk highlighted for this area tomorrow as areas ahead of the front will, once again, be highly unstable. However, with little to no shear to work with, storms will be tied closely to the boundary where overall instability will be minimized. && .LONG TERM... (Saturday night through next Thursday) Issued at 136 PM CDT Fri May 20 2022 The stalled cold front tracking through the area Saturday eventually begins to make its way south in the afternoon, causing cooler northerly to northeasterly flow over West Central Texas by Saturday evening. Sunday high temperatures are expected to only make it into the mid 70s to lower 80s, which is quite the reprieve from this past week. Models are in better agreement and trending toward higher precipitation chances for Sunday and the first half of this upcoming week. There is some potential for isolated thunderstorms across our southern counties Saturday night into Sunday, and then more widespread for the first half of next week. However, models continue to show a fairly broad range of rainfall amounts and different timing for the showers and thunderstorms next week, so stay tuned for updates to the forecast over the weekend. && .AVIATION... (00Z TAFS) Issued at 547 PM CDT Fri May 20 2022 Generally, VFR conditions will prevail across West Central Texas through Saturday afternoon. Isolated convection early this evening just east of KSJT will likely stray east of the terminal, and more storms are possible Saturday afternoon as well across the southeastern terminals. In all cases though, chances of it affecting a terminal location are so small that will hold off on adding it to the forecast at this point. Will continue to monitor. Otherwise, as weak front near KABI is expected to stall and retreat, with a stronger front on Saturday producing more consistent south winds across the area by afternoon. && .PRELIMINARY POINT TEMPS/POPS... Abilene 69 83 53 75 / 0 0 10 10 San Angelo 70 89 58 78 / 0 0 10 20 Junction 70 96 61 81 / 0 10 20 20 Brownwood 70 90 58 77 / 10 20 20 10 Sweetwater 66 79 52 74 / 0 0 0 10 Ozona 68 95 60 78 / 0 0 10 30 Brady 71 94 60 78 / 0 10 20 20 && .SJT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM CDT this evening for Callahan-Coke- Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Nolan-Runnels- Schleicher-Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom Green. Heat Advisory until 9 PM CDT this evening for Coke-Fisher- Haskell-Irion-Jones-Nolan-Runnels-Shackelford-Sterling-Taylor- Throckmorton-Tom Green. && SHORT TERM...50 LONG TERM....TP AVIATION...07
Hazardous Weather Outlook National Weather Service San Angelo TX 237 PM CDT Fri May 20 2022 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-211945- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 237 PM CDT Fri May 20 2022 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Record or near record heat will continue today. A Heat Advisory is in effect from 1PM to 9PM for temperatures at or above 103 degrees. Low humidities and strong southerly winds will result in near critical to critical fire conditions across the Big Country, Concho Valley and northern Edwards Plateau. A Red Flag Warning is in effect for areas north and west of a Mertzon to Cross Plains line. Isolated thunderstorms are possible for our far eastern counties late this afternoon and early evening. The main hazards will be locally damaging winds and hail in any storms that develop. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A cold front will move south and east through the area Saturday with some of our southeastern counties seeing the potential for some strong to severe storms during the afternoon hours. The main threats would be damaging winds and large hail. Much cooler temperatures are expected behind the front with rain chances expected through the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service San Angelo TX
627 PM CDT Fri May 20 2022
TXZ099-114-210015-
Throckmorton TX-Shackelford TX-
627 PM CDT Fri May 20 2022
...A strong thunderstorm will impact portions of northeastern
Shackelford and southeastern Throckmorton Counties through 715 PM
CDT...
At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Fort Griffin, moving northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Albany, Woodson, Fort Griffin, Lusk, The Intersection Of Us-
183 And Us-283 and The Intersection Of Us-283 And Ranch Road 209.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3297 9895 3295 9896 3296 9909 3282 9910
3270 9934 3285 9945 3314 9925
TIME...MOT...LOC 2326Z 220DEG 11KT 3285 9932
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
DanielsThe national radar mosaic for the moment the first event began.
3 hail. Local standard time, as filed.
Law Enforcement reported baseball size hail at Fort Griffin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030128, 1030130, 1030131.